Skip to main content
×
×
Home

The primitivity index function for a free group, and untangling closed curves on hyperbolic surfaces. With the appendix by Khalid Bou–Rabee

  • NEHA GUPTA (a1) and ILYA KAPOVICH (a2)
Abstract

Motivated by the results of Scott and Patel about “untangling” closed geodesics in finite covers of hyperbolic surfaces, we introduce and study primitivity, simplicity and non-filling index functions for finitely generated free groups. We obtain lower bounds for these functions and relate these free group results back to the setting of hyperbolic surfaces. An appendix by Khalid Bou–Rabee connects the primitivity index function fprim (n, FN ) to the residual finiteness growth function for FN .

Copyright
References
Hide All
[1] Aougab, T., Gaster, J., Patel, P. and Sapir, J. Building hyperbolic metrics suited to closed curves and applications to lifting simply. To appear in Math. Res. Lett. arXiv:1603.06303v1 (March 2016).
[2] Arzhantseva, G. and Ol'shanskii, A. Generality of the class of groups in which subgroups with a lesser number of generators are free (Russian). Mat. Zametki 59 (1996), no. 4, 489496; translation in: Math. Notes 59 (1996), no. 3-4, 350–355.
[3] Basmajian, A. Universal length bounds for non-simple closed geodesics on hyperbolic surfaces. J. Topol. 6 (2013), no. 2, 513524.
[4] Bestvina, M. and Feighn, M. Outer limits. Preprint (1994); http://andromeda.rutgers.edu/~feighn/papers/outer.pdf.
[5] Biringer, I., Bou-Rabee, K., Kassabov, M. and Matucci, F. Intersection growth in groups. Transact. Amer. Math. Soc., to appear; arXiv:1309.7993;
[6] Bonahon, F. Bouts des variétés hyperboliques de dimension 3. Ann. of Math. (2) 124 (1986), no. 1, 71158.
[7] Bonahon, F. The geometry of Teichmüller space via geodesic currents. Invent. Math. 92 (1988), no. 1, 139162.
[8] Bou-Rabee, K. Quantifying residual finiteness. J. Algebra 323 (2010), no. 3, 729737.
[9] Bou-Rabee, K. and Cornulier, Y. Systolic growth of linear groups. Proc. Amer. Math. Soc. 144 (2016), no. 2, 529533.
[10] Bou-Rabee, K., Hagen, M. and Patel, P. Residual finiteness growths of virtually special groups. Math. Z. 279 (2015), no. 1–2, 297310.
[11] Bou-Rabee, K. and Kaletha, T. Quantifying residual finiteness of arithmetic groups. Compositi. Math. 148 (2012), no. 3, 907920.
[12] Bou-Rabee, K. and McReynolds, D. B. Bertrand's postulate and subgroup growth. J. Algebra 324 (2010), no. 4, 793819.
[13] Bou-Rabee, K. and McReynolds, D. B. Asymptotic growth and least common multiples in groups. Bull. Lond. Math. Soc. 43 (2011), no. 6, 10591068.
[14] Bou-Rabee, K. and McReynolds, D. B. Extremal behavior of divisibility functions. Geom. Dedicata 175 (2015), 407415.
[15] Bou-Rabee, K. and McReynolds, D. B. Characterising linear groups in terms of growth properties. Michigan Math. J. 65 (2016), no. 3, 599611.
[16] Bou-Rabee, K. and Myropolska, A. Groups with near exponential residual finiteness growth. Israel J. Math. 221 (2017), no. 2, 687703.
[17] Bou-Rabee, K. and Seward, B. Arbitrarily large residual finiteness growth. J. Reine Angew. Math. 710 (2016), 199204.
[18] Bou-Rabee, K. and Studenmund, D. Full residual finiteness growths of nilpotent groups. Israel J. Math. 214 (2016), no. 1, 209233.
[19] Buskin, N. V. Efficient separability in free groups. (Russian) Sibirsk. Mat. Zh. 50 (2009), no. 4, 765771; translation in Sib. Math. J. 50 (2009), no. 4, 603–608.
[20] Calegari, D. and Maher, J. Statistics and compression of scl. Ergodic Theory Dynam. Systems 35 (2015), no. 1, 64110.
[21] Cashen, C. and Manning, J. Virtual geometricity is rare. LMS J. Comput. Math. 18 (2015), no. 1, 444455.
[22] Casson, A. and Bleiler, S. Automorphisms of surfaces after Nielsen and Thurston. London Math. Soc. Student Texts, 9; (Cambridge University Press, Cambridge, 1988).
[23] Dinwoodie, I. Expectations for nonreversible Markov chains. J. Math. Anal. Appl. 220 (1998), 585596.
[24] Dowdall, S. and Taylor, S. Hyperbolic extensions of free groups. Geom. Topol., to appear; arXiv:1406.2567.
[25] Farb, B. and Margalit, D. A primer on mapping class groups. Princeton Mathematical Series, 49 (Princeton University Press, Princeton, NJ, 2012).
[26] Gaster, J. Lifting curves simply. Internat. Math. Res. Notices IMRN 2016 (2016), no. 18, 55595568.
[27] Gimadeev, R. and Vyalyi, M. Identical relations in symmetric groups and separating words with reversible automata. Computer science theory and applications. Lecture Notes in Comput. Sci. vol. 6072 (Springer, Berlin, 2010) pp. 144155.
[28] Guirardel, V. Approximations of stable actions on R-trees. Comment. Math. Helv. 73 (1) (1998), 89121.
[29] Hall, M. Coset representations in free groups. Trans. Amer. Math. Soc. 67 (1949), 421432.
[30] Kapovich, I. The frequency space of a free group. Internat. J. Alg. Comput. 15 (2005), no. 5–6, 939969.
[31] Kapovich, I. Currents on free groups, Topological and Asymptotic Aspects of Group Theory (Grigorchuk, R., Mihalik, M., Sapir, M. and Sunik, Z., Editors), AMS Contemporary Mathematics Series, vol. 394 (2006), pp. 149176.
[32] Kapovich, I. Clusters, currents and Whitehead's algorithm. Experimental Mathematics 16 (2007), no. 1, pp. 6776.
[33] Kapovich, I. and Lustig, M. Intersection form, laminations and currents on free groups. Geom. Funct. Anal. (GAFA) 19 (2010), no. 5, pp. 14261467.
[34] Kapovich, I. and Myasnikov, A. Stallings foldings and the subgroup structure of free groups. J. Algebra 248 (2002), no 2, pp. 608668.
[35] Kapovich, I., Schupp, P. and Shpilrain, V. Generic properties of Whitehead's algorithm and isomorphism rigidity of random one-relator groups. Pacific J. Math. 223 (2006), no. 1, 113140.
[36] Kapovich, I. and Pfaff, C. A train track directed random walk on Out(Fr). Internat. J. Algebra Comput. 25 (2015), no. 5, 745798.
[37] Kassabov, M. and Matucci, F. Bounding the residual finiteness of free groups. Proc. Amer. Math. Soc. 139 (2011), no. 7, 22812286.
[38] Kozma, G. and Thom, A. Divisibility and laws in finite simple groups. Math. Ann. 364 (2016), no. 1–2, 7995.
[39] Lubotzky, A. and Segal, D. Subgroup growth. Progr. in Math. 212 (Birkhäuser Verlag, Basel, 2003).
[40] Lyndon, R. and Schupp, P. Combinatorial Group Theory, Reprint of the 1977 edition. Classics in Mathematics (Springer-Verlag, Berlin, 2001).
[41] Malestein, J. and Putman, A. On the self-intersections of curves deep in the lower central series of a surface group. Geom. Dedicata 149 (2010), 7384.
[42] McCool, J. Some finitely presented subgroups of the automorphism group of a free group. J. Algebra 35 (1975), 205213.
[43] Myasnikov, A. and Shpilrain, V. Automorphic orbits in free groups. J. Algebra 269 (2003), no. 1, 1827.
[44] Patel, P. On a theorem of Peter Scott. Proc. Amer. Math. Soc. 142 (2014), no. 8, 28912906.
[45] Puder, D. Primitive words, free factors and measure preservation. Israel J. Math. 201 (2014), no. 1, 2573.
[46] Puder, D. and Parzanchevski, O. Measure preserving words are primitive. J. Amer. Math. Soc. 28 (2015), no. 1, 6397.
[47] Puder, D. and Wu, C. Growth of primitive elements in free groups. J. Lond. Math. Soc. (2) 90 (2014), no. 1, 89104.
[48] Rivin, I. Geodesics with one self-intersection, and other stories. Adv. Math. 231 (2012), no. 5, 23912412.
[49] Roig, A., Ventura, E. and Weil, P. On the complexity of the Whitehead minimization problem. Internat. J. Algebra Comput. 17 (2007), no. 8, 16111634.
[50] Schleimer, S. Polynomial-time word problems. Comment. Math. Helv. 83 (2008), no. 4, 741765.
[51] Schützenberger, M.-P. Sur l'quation a 2+n = b 2+m c 2+p dans un groupe libre. C. R. Acad. Sci. Paris 248 (1959), 24352436.
[52] Scott, Peter Subgroups of surface groups are almost geometric. J. London Math. Soc. (2), 17 (1978), no. 3, 555565.
[53] Scott, Peter Correction to: “Subgroups of surface groups are almost geometric” J. London Math. Soc. (2) 17 (1978), no. 3, 555565], J. London Math. Soc. (2) 32 (1985), no. 2, 217–220.
[54] Solie, B. Algorithmic and statistical properties of filling elements of a free group and quantitative residual properties of Γ-limit groups. PhD thesis, The University of Illinois at Urbana-Champaign (2011).
[55] Solie, B. Genericity of filling elements. Internat. J. Algebra Comput. 22 (2012), no. 2.
[56] Stallings, J. R. Topology of finite graphs. Invent. Math. 71 (1983), 552565.
[57] Stallings, J. R. Whitehead graphs on handlebodies. Geometric Group Theory Down Under (Canberra, 1996) (de Gruyter, Berlin, 1999), 317330.
[58] Stong, R. Diskbusting elements of the free group. Math. Res. Lett. 4 (1997), no. 2–3, 201–21
[59] Vogtmann, K. On the geometry of outer space. Bull. Amer. Math. Soc. 52 (2015), no. 1, 2746.
[60] Wang, S. and Zimmermann, B. The maximum order of finite groups of outer automorphisms of free groups. Math. Z. 216(1994), no. 1, 8387.
[61] Whitehead, J. H. C. On equivalent sets of elements in a free group. Ann. of Math. (2) 37(1936), no. 4, 782800.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed